Online citations, reference lists, and bibliographies.
← Back to Search

Increased Risk Of Lipodystrophy When Nucleoside Analogue Reverse Transcriptase Inhibitors Are Included With Protease Inhibitors In The Treatment Of HIV-1 Infection

M. van der Valk, E. Gisolf, P. Reiss, F. Wit, A. Japour, G. Weverling, S. Danner
Published 2001 · Medicine

Save to my Library
Download PDF
Analyze on Scholarcy Visualize in Litmaps
Share
Reduce the time it takes to create your bibliography by a factor of 10 by using the world’s favourite reference manager
Time to take this seriously.
Get Citationsy
BackgroundChanges in body fat distribution are an adverse effect of therapy with HIV protease inhibitors (PI). It has been suggested that nucleoside analogue reverse transcriptase inhibitors (NRTI) may also contribute to this so-called lipodystrophy syndrome, but the relative contribution of the two drug classes is unclear as they are usually administered concomitantly. MethodThe occurrence of lipodystrophy, as reported by physicians using no standardized criteria, was followed in patients randomly assigned to treatment with either a PI alone or a PI combined with an NRTI. The patients were part of a multicenter, open-label, randomized comparison of ritonavir (RTV)/saquinavir (SQV) with or without the addition of stavudine (d4T) in HIV-1-infected patients without prior PI and d4T experience (the Prometheus study). ResultsLipodystrophy was reported in 29 of 175 (17%) patients during 96 weeks of follow up. Overall, it was reported significantly more frequently in patients who were randomized to RTV/SQV/d4T (22/88; 25%), than in patients randomized to RTV/SQV alone (7/87; 8%) (P = 0.003). When the analysis was limited to patients without any prior antiretroviral experience, lipodystrophy likewise was significantly more frequent in patients randomized to RTV/SQV/d4T (12/50; 24%) than in those randomized to RTV/SQV (2/44; 5%) (P = 0.008). ConclusionThis randomized clinical trial, in spite of not having been blinded, supports a contributory role of NRTI in the development of antiretroviral therapy-associated lipodystrophy. The low incidence of lipodystrophy in patients with no or limited NRTI exposure supports further evaluation of NRTI-sparing regimens as alternatives to current antiretroviral regimens.
This paper references
Effect of anti-human immunodeficiency virus nucleoside analogs on mitochondrial DNA and its implication for delayed toxicity.
C. Chen (1991)
10.1128/AAC.38.8.1824
Comparison of mitochondrial morphology, mitochondrial DNA content, and cell viability in cultured cells treated with three anti-human immunodeficiency virus dideoxynucleosides
D. Medina (1994)
10.1016/S0140-6736(97)11518-5
Visceral abdominal-fat accumulation associated with use of indinavir
K. Miller (1998)
10.1016/S0140-6736(97)11443-X
“Buffalo hump” in men with HIV-1 infection
J. Lo (1998)
10.1016/S0140-6736(98)03391-1
Pathogenesis of HIV-1-protease inhibitor-associated peripheral lipodystrophy, hyperlipidaemia, and insulin resistance
A. Carr (1998)
10.1097/00002030-199807000-00003
A syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance in patients receiving HIV protease inhibitors
A. Carr (1998)
10.1097/00002030-199904160-00020
Lipodystrophy in patients naive to HIV protease inhibitors.
S. Madge (1999)
10.1097/00002030-199912240-00002
Fat distribution and metabolic changes in patients with HIV infection.
S. Safrin (1999)
10.1016/S0140-6736(98)08468-2
Diagnosis, prediction, and natural course of HIV-1 protease-inhibitor-associated lipodystrophy, hyperlipidaemia, and diabetes mellitus: acohort study
A. Carr (1999)
10.1016/S0140-6736(99)06102-4
Mitochondrial toxicity induced by nucleoside-analogue reverse-transcriptase inhibitors is a key factor in the pathogenesis of antiretroviral-therapy-related lipodystrophy
K. Brinkman (1999)
10.1097/00002030-199905070-00021
Lipodystrophy associated with nevirapine-containing antiretroviral therapies.
T. Aldeen (1999)
10.1097/00002030-199911120-00019
Nucleoside reverse transcriptase inhibitor-induced mitochondrial toxicity as an etiology for lipodystrophy.
T. Kakuda (1999)
10.1097/00002030-199903110-00004
Redistribution of body fat in HIV-infected women undergoing combined antiretroviral therapy.
C. Gervasoni (1999)
10.1097/00002030-199909100-00009
A syndrome of peripheral fat wasting (lipodystrophy) in patients receiving long-term nucleoside analogue therapy.
T. Saint-Marc (1999)
10.1097/00002030-200007070-00002
Contribution of nucleoside analogue reverse transcriptase inhibitors to subcutaneous fat wasting in patients with HIV infection
S. Mallal (2000)
10.1097/00002030-200003100-00014
The effect of treatment intensification in HIV-infection: a study comparing treatment with ritonavir/saquinavir and ritonavir/saquinavir/stavudine
E. Gisolf (2000)
10.1097/00002030-200002180-00001
A syndrome of lipoatrophy, lactic acidaemia and liver dysfunction associated with HIV nucleoside analogue therapy: contribution to protease inhibitor-related lipodystrophy syndrome
A. Carr (2000)



This paper is referenced by
10.1016/j.cyto.2020.155145
Adipocytokine dysregulation, abnormal glucose metabolism, and lipodystrophy in HIV-infected adolescents receiving protease inhibitors.
J. Santiprabhob (2020)
10.1371/journal.pone.0194653
Markers of adiposity in HIV/AIDS patients: Agreement between waist circumference, waist-to-hip ratio, waist-to-height ratio and body mass index
C. A. Dimala (2018)
10.1186/s13104-018-3444-0
Prevalence and determinants of selected cardio-metabolic risk factors among people living with HIV/AIDS and receiving care in the South West Regional Hospitals of Cameroon: a cross-sectional study
R. Ngu (2018)
10.1186/s12889-018-5707-z
Lipodystrophy diagnosis in people living with HIV/AIDS: prediction and validation of sex-specific anthropometric models
A. Dos Santos (2018)
Metabolic and Skeletal Complications of HIV Infection
C. Morse (2017)
10.5114/HIVAR.2017.65114
Lipodystrophy syndrome in HIV-infected patients – a cohort study in Lower Silesia, Poland
Justyna Drelichowska (2017)
10.18203/2320-6012.IJRMS20163291
Pattern of dyslipidaemia in human immunodeficiency virus infected patients- a study from rural tertiary care hospital in central India
N. Wafai (2016)
10.1007/978-3-319-20797-1_38-1
HIV Infection and Diabetes
Swaytha Yalamanchi (2016)
10.1007/s11883-015-0493-x
Treatment of Dyslipidemia in HIV
R. Sekhar (2015)
10.1016/B978-0-12-800769-3.00022-6
Heterogeneity in Nutritional and Lipid Profiles in Children and Adolescents with Human Immunodeficiency Virus Treated with Highly Active Antiretroviral Therapy
J. P. Monteiro (2015)
10.1007/978-1-60761-424-1_9
Dyslipidemia in HIV-Infected Patients
F. Lee (2015)
10.1097/QAI.0000000000000205
A 48-Week Study of Fat Molecular Alterations in HIV Naive Patients Starting Tenofovir/Emtricitabine With Lopinavir/Ritonavir or Efavirenz
P. Domingo (2014)
Wpływ zespołu lipodystrofii na subkliniczną miażdżycę tętnic szyjnych u pacjentów zakażonych HIV
Drelichowska Justyna (2014)
10.1517/14656566.2014.928694
An update on the pharmacological strategies in the treatment of HIV-1-associated adipose redistribution syndromes
M. Mateo (2014)
Human immunodeficiency virus (HIV) associated lipodystrophy: The prevalence, severity and phenotypes in patients on highly active anti-retroviral therapy (HAART) in Kenya
Angela Awino McLigeyo (2013)
Investigation of lipodystrophy syndrome in a multicentre prospective cohort of HIV-infected children and adolescents living in Europe
N. Alam (2013)
10.2217/FVL.12.127
Impact of age on markers of HIV-1 disease.
V. Pirrone (2013)
10.1371/journal.pone.0077138
HIV Lipodystrophy in Participants Randomised to Lopinavir/Ritonavir (LPV/r) +2–3 Nucleoside/Nucleotide Reverse Transcriptase Inhibitors (N(t)RTI) or LPV/r + Raltegravir as Second-Line Antiretroviral Therapy
Allison Martin (2013)
10.1177/2168479013500967
Lipodystrophy Is Common Among Ethiopian Patients on Highly Active Antiretroviral Therapy but Is Not Associated With Quality of Life or Medication Adherence
N. Wabe (2013)
10.1007/s11904-012-0124-x
The Burden of Diabetes and Hyperlipidemia in Treated HIV Infection and Approaches for Cardiometabolic Care
K. Samaras (2012)
Factors associated with the development of HIV associated lipodystrophy in patients on long-term HAART
J. Kayima (2012)
10.1017/S0954422411000138
Nutrition and the HIV-associated lipodystrophy syndrome
C. Loonam (2012)
10.1016/j.jocd.2010.08.002
The pilot study of DXA assessment in chinese HIV-infected men with clinical lipodystrophy.
J. Yao (2011)
Fat Distribution in Men With HIV Infection From the Study of Fat Redistribution and Metabolic Change in HIV Infection (FRAM)
C. Grunfeld (2011)
10.2165/11202240-000000000-00000
Tesamorelin: a review of its use in the management of HIV-associated lipodystrophy.
Sohita Dhillon (2011)
10.1007/BF03320891
Estudio farmacoeconómico de lopinavir/ritonavir en monoterapia en el ensayo clínico OK04
J. Arribas (2011)
10.2174/1874192401105010049
HIV and HAART-Associated Dyslipidemia
E. Feeney (2011)
10.1310/hct1202-89
Ethnicity and Gender Differences in Lipodystrophy of HIV-Positive Individuals Taking Antiretroviral Therapy in Ontario, Canada
N. Andany (2011)
10.1111/j.1468-1293.2010.00845.x
The effects of enfuvirtide therapy on body composition and metabolic parameters over 48 weeks in the TORO body imaging substudy *
D. Cooper (2011)
Combination antiretroviral therapy -associated lipodystrophy : insights into pathogenesis and treatment
K. Sevastianova (2011)
10.1371/journal.pone.0026885
Predictors of Limb Fat Gain in HIV Positive Patients Following a Change to Tenofovir-Emtricitabine or Abacavir-Lamivudine
Allison Martin (2011)
10.1007/978-0-387-09841-8_38
HIV Infection and Diabetes
M. N. Rao (2010)
See more
Semantic Scholar Logo Some data provided by SemanticScholar